IDEAS home Printed from https://ideas.repec.org/a/spr/coopap/v62y2015i3p693-715.html
   My bibliography  Save this article

Mesh adaptive direct search with second directional derivative-based Hessian update

Author

Listed:
  • Árpád Bűrmen

    ()

  • Jernej Olenšek
  • Tadej Tuma

Abstract

The subject of this paper is inequality constrained black-box optimization with mesh adaptive direct search (MADS). The MADS search step can include additional strategies for accelerating the convergence and improving the accuracy of the solution. The strategy proposed in this paper involves building a quadratic model of the function and linear models of the constraints. The quadratic model is built by means of a second directional derivative-based Hessian update. The linear terms are obtained by linear regression. The resulting quadratic programming (QP) problem is solved with a dedicated solver and the original functions are evaluated at the QP solution. The proposed search strategy is computationally less expensive than the quadratically constrained QP strategy in the state of the art MADS implementation (NOMAD). The proposed MADS variant (QPMADS) and NOMAD are compared on four sets of test problems. QPMADS outperforms NOMAD on all four of them for all but the smallest computational budgets. Copyright Springer Science+Business Media New York 2015

Suggested Citation

  • Árpád Bűrmen & Jernej Olenšek & Tadej Tuma, 2015. "Mesh adaptive direct search with second directional derivative-based Hessian update," Computational Optimization and Applications, Springer, vol. 62(3), pages 693-715, December.
  • Handle: RePEc:spr:coopap:v:62:y:2015:i:3:p:693-715
    DOI: 10.1007/s10589-015-9753-5
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s10589-015-9753-5
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. A. Custódio & H. Rocha & L. Vicente, 2010. "Incorporating minimum Frobenius norm models in direct search," Computational Optimization and Applications, Springer, vol. 46(2), pages 265-278, June.
    Full references (including those not matched with items on IDEAS)

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:coopap:v:62:y:2015:i:3:p:693-715. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.